Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS North Platte, NE

July 22, 2000Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2000, 10:42 PM CDT for Custer County, Nebraska. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 10:42 PM CDT (03:42 UTC)
Expired
Jul 22, 2000, 11:45 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Jul 22, 10:45 PM CDTHail 1.75Weissert, NE
Jul 22, 11:00 PM CDTHail 1.75Berwyn, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS53 KLBF 230342
SVRLBF
NEC041-230445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1042 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1145 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEISSERT...OR ABOUT 13 MILES NORTHEAST OF
  BROKEN BOW...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF WESTERVILLE AROUND 1050 PM CDT
  OVER BERWYN AROUND 1105 PM CDT
  14 MILES NORTHWEST OF MASON CITY AROUND 1110 PM CDT
  5 MILES SOUTHEAST OF OCONTO AROUND 1145 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4153 9927 4160 9949 4112 9986 4106 9926

$$
DJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SAT JUL 22 2000

...FORECAST CHALLENGE WILL BE CLOUDS EARLY ON SATURDAY THEN TEMPS...

MCS CONTINUES TO PUSH TO THE SOUTH SOUTHEAST INTO CENTRAL KANSAS.
ANOTHER AREA OF THUNDERSTORMS CONTINUES TO MOVE INTO NRN CWA. THIS
AREA SHOULD DISSIPATE QUICKLY AS IT MOVES INTO LESS FAVORABLE OMEGA
AND UPPER LEVEL DIVERGENCE. CEILINGS WILL HAVE TO BE MONITORED AS
WINDS SHOULD DIMINISH AND BL RH VALUES INCREASE TO NEAR 100 PERCENT
ACROSS MUCH OF CWA...TOWARD SUNRISE.

500 MB FEATURES AT MODEL INITIALIZATION REMAIN FAIRLY SIMILAR TO
LAST NIGHT. HIGH HEIGHTS ARE LOCATED FROM THE FOUR CORNERS TO
EASTERN TEXAS. LOW HEIGHTS ARE LOCATED OVER EASTERN ONTARIO. RIDGE
OVER WERN CONUS SEEMS SLIGHTLY STRONGER COMPARED TO YESTERDAY.
SURFACE FEATURES AT INITIALIZATION INDICATE HIGH PRESSURE OVER
DAKOTAS WITH THERMAL LOW OVER AZ. LATEST SURFACE ANALYSIS AGREES
FAIRLY WELL WITH 40 KM ETA POSITION OF SURFACE HIGH OVER SW MN.
ALSO...FAIRLY GOOD AGREEMENT WITH THE 40KM ETA AND POSITION OF MCS
OVER KANSAS. AVN SEEMS TO MISS THE MARK WITH VORT CENTER OVER NCENT
NEBRASKA. WILL HEDGE ON THE 40 KM ETA AND ETA SOLUTION.

TODAY...WILL NEED TO MONITOR SITUATION FOR FORMATION OF LOW CLOUDS
AND STRATUS AND MAY HAVE MENTION OF MOSTLY CLOUDY CONDITIONS EARLY
IN PERIOD THROUGHOUT CWA. SKIES SHOULD BEGIN TO CLEAR OUT BY MID
DAY. WILL PUT IN POPS IN NERN COUNTIES IN RESPONSE TO 700 MB VORT
MAX OVER SE SD. ADDITIONALLY THERE IS SOME POSITIVE OMEGA OVER THE
SAME AREA THIS AFTERNOON. AVN MOS AND NGM MOS ARE IN GOOD AGREEMENT
WITH AFTN TEMPS...WILL HEDGE ON UPPER 70S OVER ERN ZONES TO AROUND
85 FOR THE PANHANDLE COUNTIES.

TONIGHT...FAVORABLE INSTABILITY ACROSS MOST OF CWA WITH LI
APPROACHING -7 AND CAPE AROUND 2000 J/KG OVER SWRN CWA. ABSENCE OF
DIVERGENCE...SHORTWAVE...AND OMEGA INDICATES THUNDERSTORMS IF ANY
SHOULD DECAY AFTER SUNSET. WILL MENTION 20 POPS ACROSS PANHANDLE
AND SW COUNTIES IN RESPONSE TO SHORTWAVE OVER NE CO AND NEBRASKA
PANHANDLE...AND HIGHER LAPSE RATES PRESENT HERE. ADDITIONALLY...WILL
HAVE TO MENTION POPS IN NERN COUNTIES AS ANOTHER SHORTWAVE MOVES
IN FROM SD. GUIDANCE SEEMS REASONABLE WITH TEMPS. ETA FCST
DEWPOINTS INDICATE NO REAL DRYING OF AIRMASS...SO WILL GO WITH
GUIDANCE ON TEMPS.

SUNDAY...EXCELLENT CAPE AND LI BY AFTN OVER WERN CWA BUT BEST
FORCING DOES NOT MOVE IN TILL AFTER SUNDOWN. FAVORABLE LAPSE
RATES MAY FIRE OFF ISOLATED THUNDERSTORMS IN THE EARLY EVENING. WILL
MENTION SLIGHT CHANCE FOR THUNDERSTORMS FOR PANHANDLE AND SW
COUNTIES. WITH RIDGE MOVING IN FROM ROCKIES AND 850 MB TEMPS
INCREASING TO 24 C...TEMPS SHOULD BE 5 TO 10 DEGREES WARMER THAN
TODAY. WILL GO 85 TO 90 ACROSS MOST OF CWA WITH AROUND 90 IN
PANHANDLE AND SW COUNTIES DUE TO DRIER AIRMASS.

EXTENDED...WILL EXAMINE CLOSER WHEN NEW MRF COMES IN. LATE AVN
INDICATES SOME BREAKING DOWN IN THE RIDGE OVER ROCKIES AND A
SHORTWAVE RIDING SOUTH BY LATE MONDAY. MAY MENTION THREAT OF
SHOWERS AND THUNDERSTORMS ON MONDAY.

.LBF...NONE
CLB/DDB

In the hours before

Local storm report, Jul 22, 7:31 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
731 PM CDT SAT JUL 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    7 NE BASSETT              NE   1.00 INCH HAIL
07/22/00   ROCK

0614 PM    BASSETT                   NE   .75 INCH HAIL
07/22/00   ROCK

0630 PM    1 E BASSETT               NE   1.75 INCH HAIL
07/22/00   ROCK

0622 PM    4 S OCONTO                NE   1.75 INCH HAIL
07/22/00   CUSTER

0515 PM    14 SW AMELIA              NE   .75 INCH HAIL
07/22/00   HOLT

0505 PM    7 W BROKEN BOW            NE   1.75 INCH HAIL
07/22/00   CUSTER

0520 PM    3 W BROKEN BOW            NE   2.00 INCH HAIL
07/22/00   CUSTER

0505 PM    13 SE ROSE                NE   .88 INCH HAIL
07/22/00   ROCK

0510 PM    16 SSE ROSE               NE   1.25 INCH HAIL
07/22/00   ROCK

0605 PM    22 NNW BROKEN BOW         NE   1.00 INCH HAIL
07/22/00   CUSTER

0620 PM    6 NNE ANSELMO             NE   1.75 INCH HAIL
07/22/00   CUSTER

0548 PM    OCONTO                    NE   1.75 INCH HAIL
07/22/00   CUSTER

0555 PM    4 N OCONTO                NE   1.75 INCH HAIL
07/22/00   CUSTER

CDC
Local storm report, Jul 22, 9:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
947 PM CDT SAT JUL 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    2 SE INMAN                NE   .75 INCH HAIL
07/22/00   HOLT

0656 PM    4 S BASSETT               NE   1.75 INCH HAIL
07/22/00   ROCK

0730 PM    7 NNW BARTLETT            NE   1.75 INCH HAIL
07/22/00   WHEELER

0810 PM    3 N ERICSON               NE   .88 INCH HAIL
07/22/00   WHEELER

0840 PM    5 NNE BREWSTER            NE   .75 INCH HAIL
07/22/00   BLAINE

0843 PM    17 N BURWELL              NE   1.75 INCH HAIL
07/22/00   GARFIELD

0850 PM    15 N BURWELL              NE   .88 INCH HAIL
07/22/00   GARFIELD

0900 PM    10 N BURWELL              NE   1.75 INCH HAIL
07/22/00   GARFIELD

0847 PM    3 N BREWSTER              NE   1.75 INCH HAIL
07/22/00   BLAINE

0851 PM    BREWSTER                  NE   1.75 INCH HAIL
07/22/00   BLAINE

0920 PM    10 NE TAYLOR              NE   1.75 INCH HAIL
07/22/00   LOUP

0930 PM    9 NE TAYLOR               NE   1.75 INCH HAIL
07/22/00   LOUP

0930 PM    4 NW BURWELL              NE   1.75 INCH HAIL
07/22/00   GARFIELD

DP
Local storm report, Jul 22, 10:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1008 PM CDT SAT JUL 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 PM    TAYLOR                    NE   1.75 INCH HAIL
07/22/00   LOUP

0959 PM    6 N SARGENT               NE   .75 INCH HAIL
07/22/00   CUSTER

1000 PM    7 NNE SARGENT             NE   1.00 INCH HAIL
07/22/00   CUSTER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:58 PM CDTSevere Thunderstorm WarningLBFWheeler32 min
Jul 22, 8:15 PM CDTSevere Thunderstorm WarningLBFBlaine30 min
Jul 22, 8:33 PM CDTSevere Thunderstorm WarningLBFGarfield57 min
Jul 22, 8:42 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
Jul 22, 9:07 PM CDTSevere Thunderstorm WarningLBFLoup53 min
Jul 22, 9:25 PM CDTSevere Thunderstorm WarningLBFGarfield50 min
Jul 22, 9:42 PM CDTSevere Thunderstorm WarningLBFCuster63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.